Michigan, 2003

Hail and Damaging Winds in Michigan, June 28, 2003

June 28, 2003 · NWS GRR · 9 events in 6 counties and zones

6 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
$75,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 10:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 28, 10:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT SAT JUN 28 2003

ONLY CHANGES IN UPDATE WAS TO FRESHEN WORDING FOR THE AFTERNOON. MAX
TEMPS WERE LEFT UNCHANGED. LINE OF CONVECTION CURRENTLY ACROSS LAKE
MICHIGAN IS EXPECTED TO PUSH EAST AND MAIN BATCH SHOULD BE COMING
INTO THE COAST BY 2 PM. EXPECT HAIL TO BE THE MAIN THREAT WITH THESE
STORMS WITH VIL OF THE DAY ESTIMATED TO BE IN THE 40-45 RANGE.
STORMS IN THE VICINITY OF THE WARM FRONT WILL NEED TO BE WATCHED FOR
ROTATION...BUT HELICITY VALUES FROM OBSERVED AND LAPS SOUNDINGS THIS
MORNING ARE NOT OVERLY IMPRESSIVE.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Jun 28, 8:50 AM EST, 3 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED
TORNADO IS ALSO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A
CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

In the hours before

Special weather statement, Jun 28, 11:50 AM EST, 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 28 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The radar

The Grand Rapids radar (KGRR), 36 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 28, 12:00 PM EST
Where
Kent County, Cedar Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
43.217, -85.550

A severe thunderstorm wind gust blew a two hundred pound jungle gym over and moved it fifty feet.

Thunderstorm Wind, Montcalm

When
June 28, 12:30 PM EST
Where
Montcalm County, Edmore
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
43.400, -85.050

Several large tree limbs were blown down one mile northwest of Edmore.

Thunderstorm Wind, Isabella

When
June 28, 1:17 PM EST
Where
Isabella County, Mt Pleasant
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
43.600, -84.767

Severe thunderstorm wind gusts blew down a tree in Mt. Pleasant, and also five miles east of Mount Pleasant.

Hail, Isabella

When
June 28, 2:14 PM EST
Where
Isabella County, Shepherd
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.517, -84.683

One and three quarters inch diameter hail was reported in Shepherd.

Hail, Van Buren

When
June 28, 2:26 PM EST to 2:31 PM EST
Where
Van Buren County, Paw Paw
Measured
0.88 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.217, -85.883

Seven eighths inch diameter hail was reported with a severe thunderstorm in Paw Paw, and a tree was blown down in Mattawan.

Hail, Isabella

When
June 28, 2:50 PM EST
Where
Isabella County, Winn
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.517, -84.917

A severe thunderstorm produced one and three quarters inch diameter hail in Winn.

Thunderstorm Wind, Calhoun

When
June 28, 4:15 PM EST
Where
Calhoun County, Tekonsha
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
42.100, -84.983

Several eight inch diameter tree limbs and branches were blown down in Tekonsha.

Thunderstorm Wind, Jackson

When
June 28, 4:38 PM EST to 4:50 PM EST
Where
Jackson County, Pulaski
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -84.633

Several trees were blown down in Pulaski, Spring Arbor, and Jackson.

Thunderstorm Wind, Jackson

When
June 28, 5:05 PM EST
Where
Jackson County, Napoleon
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.167, -84.250

Severe thunderstorm wind gusts blew down several trees in Napoleon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364654, 5365009, 5365010, 5365011, 5365012, 5365013, 5365014, 5365015, 5365016.